Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 22, 2023, 4:45 PM CDT for LaPorte County, Marshall County, Starke County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2023, 4:45 PM CDT (21:45 UTC)
- Expired
- Mar 22, 2023, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties LaPorte County, IN, Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:56 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 22, 1:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 256 PM EDT Wed Mar 22 2023 .SYNOPSIS... Issued at 1233 PM EDT Wed Mar 22 2023 Periods of rain and chances for a few embedded thunderstorms are expected later this afternoon through Thursday morning, with chances for rain lingering into Thursday afternoon and evening along and south of US 24. Another system will bring additional rain to the entire area later Friday into Saturday. && .SHORT TERM...(This Evening through Thursday) Issued at 101 PM EDT Wed Mar 22 2023 Zonal flow has set up over the region with an upper low tracking north of the Great Lakes and high pressure over the Gulf Of Mexico. The area is currently in the warm sector with a warm front well to the north near the Canadian border and a cold front approaching from the west that will merge with another warm frontal boundary moving up from the south, and then settle very slowly to the southeast. Due to this pattern, moisture will be increasing and showers and thunderstorms will move into the area this afternoon and evening. Thunderstorms will be elevated in nature since the colder low-levels are still too stable having spent the day under low clouds and fog/drizzle. This reduces the risk of severe weather, but a few storms may become more organized given good bulk shear greater than 50 kts. Hail is the biggest threat in this situation. According to the NAM, storms will be most likely south of US 30 after 5 PM EST, where the best MUCAPE of 500 to 800 J/kg resides. Although moderate to heavy rain will be possible farther north as the first wave comes through this evening. The front becomes somewhat stationary overnight, and a second wave of abundant precipitation will move in early morning Thursday. Thunderstorms will also still be possible, but shifted farther south as the northern portions of the area stabilize with the rain. Expect wet conditions through of the day, until the front finally shifts to the southeast during the late afternoon. && .LONG TERM...(Thursday Night through Wednesday) Issued at 101 PM EDT Wed Mar 22 2023 Latest model runs hold the front and most of the heavy rain mainly south of the area Thursday night and Friday, but some rain may make its way north up to around US 24. A stronger low will then rotate eastward from the central Rockies on Friday night into Saturday bringing more widespread rain, wind, and possibly thunderstorms. Drier weather returns Saturday night and Sunday as transitory ridging crosses the region. There could be a weak disturbance on Monday, but models are not in agreement, so only kept low chance pops. The NBM goes dry on Tuesday in line with the Canadian model, but not confident in this because both the GFS and ECMWF have precip, though the nature of each feature is quite different. High pressure is forecast to move back in on Wednesday for dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1233 PM EDT Wed Mar 22 2023 Flight conditions will remain poor, generally LIFR to IFR, through most of the TAF cycle as moisture continues to stream north into the area. This moisture advection will advect in advance of a cold front that will drop through KSBN toward daybreak tomorrow, and around the noon hour tomorrow at KFWA. A wind shift to northerly and some dry advection should lead to some improvement toward the end of the period and beyond. Expect periods of rain, and perhaps some embedded thunderstorms, otherwise late this afternoon through tomorrow morning as deeper moisture lifts in from the southwest. The best opportunity for thunder appears to be at KFWA later this evening into early tomorrow as steeper mid level lapse rates overspread. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Cobb LONG TERM...Cobb AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 22, 5:22 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 622 AM EDT Wed Mar 22 2023 INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-015-016- 024-025-231030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon into tonight. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. Small hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are chances for thunderstorms late Thursday and Thursday evening, and then again Friday night into early Saturday morning. Additional widespread rain is likely Saturday. Rain may be moderate to heavy at times and cause ponding of water on the roads, or minor flooding. .SPOTTER INFORMATION STATEMENT... Reports of any hail, rain amounts, or flooding concerns are appreciated. INZ012>015-017-018-020-022>027-032>034-116-203-216-231030- Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern La Porte-Southern Kosciusko- 622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon into tonight. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. A few storms may be strong to severe tonight, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are chances for thunderstorms Thursday into Thursday evening, and then again Friday night. Additional widespread rain is likely Saturday. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. .SPOTTER INFORMATION STATEMENT... Reports of any hail, rain amounts, or flooding concerns are appreciated. LMZ043-046-231030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 622 AM EDT Wed Mar 22 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon and tonight. Severe weather is not expected. Small hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning, and then again Friday night. Severe weather is not expected. Conditions hazardous to small craft are expected Thursday into Thursday evening, Friday night into Saturday morning, and then again on Tuesday. .SPOTTER INFORMATION STATEMENT... Reports of any hail are appreciated.
In the hours before
Special weather statement, Mar 22, 4:37 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Wed Mar 22 2023
INZ012-014-203-222200-
Marshall IN-Southern La Porte IN-Starke IN-
537 PM EDT Wed Mar 22 2023
...A strong thunderstorm will impact portions of Starke, southwestern
Marshall and southwestern La Porte Counties through 600 PM EDT/500 PM
CDT/...
At 537 PM EDT/437 PM CDT/, trained weather spotters reported a strong
thunderstorm over La Crosse, or 10 miles northeast of Wheatfield,
moving east at 60 mph.
HAZARD...Penny size hail.
SOURCE...Trained weather spotters reported penny size hail in
Hebron, Indiana as this storm moved through.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
North Judson around 545 PM EDT.
Knox around 550 PM EDT.
Hamlet around 555 PM EDT.
Other locations in the path of this storm include Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 8693 4139 8640 4117 8639 4117 8667
4120 8693
TIME...MOT...LOC 2137Z 275DEG 51KT 4129 8690
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:37 PM CDT | Special Weather Statement | IWX | Starke | 23 min |
| Mar 22, 5:13 PM CDT | Special Weather Statement | IWX | Kosciusko | 32 min |
| Mar 22, 6:38 PM CDT | Special Weather Statement | IWX | Allen, Van Wert | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.